Royal College of Ophthalmologists Guidelines

The Ocular Side-Effects of Vigabatrin (Sabril) Information and Guidelines for Screening 


Vigabatrin (Sabril) is used in combination with other anti-epileptic drugs for the treatment of epilepsy and is specifically indicated as monotherapy for the treatment of infantile spasms (West's syndrome)1. It increases the concentration of gamma-amino butyric acid (GABA) in the brain and retina and as a result its use is associated with a number of CNS and ocular side-effects.

Visual field defects (VFDs) in patients on treatment have been reported since 1989. Severs symptomatic bilateral visual field constriction was found first in 1997 in three patients who had been on vigabatrin for two to three years on a dosage of 2G-4G daily2. Other case reports followed3-6 which described patients on concurrent treatment with other anti-epileptics. However visual field defects have also come to light in asymptomatic patients on vigabatrin7 and it is suggested that these may be relatively common8. As it is now thought that approximately one third of patients receiving the drug may have VFDs9, the indications for the use of vigabatrin have been revised and the manufacturers Aventis Pharma (formerly Hoechst) have issued guidelines for visual field screening10.

A direct relation between visual field defects and vigabatrin cannot be assumed as the mechanism may be multifactorial. Retinal changes and visual field disorders have also been associated with other drugs used in the treatment of epilepsy such as phenytoin, diazepam and carbamazepine11, all of which may be used in conjunction with vigabatrin and VFDs themselves may be related to a history of complex partial seizures. However the pattern of visual field loss appears to be unique to vigabatrin. The issue is further complicated as visual field testing is often unreliable in patients who may have cognitive defects associated with chronic epilepsy.

The current "MIMS" advises that 'visual fields should be tested before and during therapy and that patients should report new visual problems'.

The Committee on the Safety of medicines (CSM) and the Medicines Control Agency (MCA) have issued new advice (Nov 1999) saying that 'vigabatrin therapy should only be initiated by an epilepsy specialist and the drug is only indicated when all other appropriate antiepileptic drug combinations have proved ineffective or poorly tolerated. Vigabatrin should not be initiated as monotherapy (except for West's syndrome). The maximum recommended dose of vigabatrin has been educed to 3g daily and the drug is not recommended for patients with pre-existing visual field defects.'

Clinical Features


  • Narrowed retinal arterioles, surface wrinkling retinopathy and abnormal macular reflexes have been described in one small series12. 
  • Optic atrophy has been observed in some patients with severe visual field constriction4,5

Visual field defects

  • Subtle asymmetric binasal visual field loss between 30 and 40 degrees. 
  • Bilateral irreversible concentric visual field loss (with some sparing of the temporal fields). 
  • Onset is usually after months or years of vigabatrin treatment in previously asymptomatic patients. VFDs appear irreversible even after discontinuation of vigabatrin. 


  • EOG: Arden index within the normal range or at the lower limit of normal2,12. 
  • ERG: Increase of photopic a wave latency and b wave latency. Reduced amplitude of b wave and 30Hz flicker and also oscillatory potentials12,13,14. 

Risk Factors

Male gender may be a risk factor, but age, body weight and duration of epilepsy have not been identified as risk factors to date15. A total dose of 1500 grams or more has been found to correlate significantly with the severity of VFDs16.


Testing protocol

Adults taking vigabatrin should undergo a visual field examination by the following methods to exclude the possibility of visual field loss:
  • Static suprathreshold 2 or 3 zone perimetry (Humphrey 120 point or Octopus 07) to at least 45 radius eccentricity, or 
  • Goldman kinetic perimetry (IIIe and I4e or I2e stimuli, as appropriate). 


  • A baseline visual field should be obtained before starting treatment. 
  • Follow-up assessments every 6 months for three years which can then be extended to annually in patients who have no defect detected. 

Discussion with Patients

  • It is the responsibility of the prescribing doctor to discuss with the patient or the patient's relatives the implications of any side-effects. 
  • Patients must be informed of any abnormalities in visual field tests and should be advised that the long-term course is still unknown, although progression of defects after stopping the drug has not been reported to date. 
  • As the degree of visual field constriction may be severe and have practical consequences for the patient, the potential risk of a visual field defect developing against the potential benefit of seizure control needs to be assessed. 
  • Patients should be alerted to report any abnormalities in their vision. 


Children present a particular difficulty as formal perimetry cannot reliably be undertaken on children below the developmental age of about 9 years or on those with behavioural problems associated with their epilepsy.Confrontation testing in younger children is unreliable. At present no validated method is available for detection of VFD's in children who are not able to perform conventional perimetry. Standard ERG or VEP techniques are not practical as screening tools in young children for whom vigabatrin represents an unknown risk, although focal techniques currently being developed may prove useful in time and the CSM recommended the use of field-specific VEPs to identify possible peripheral losses17. Despite these difficulties, vigabatrin remains the drug of choice for monotherapy in children with West's syndrome for whom early control of seizures is beneficial.


There are still many unanswered questions concerning the relation between vigabatrin and visual field defects. Evaluation of the clinical situation is difficult when it comes to assessing the potential risk to the patient, particularly where children are concerned. It is a mater for the prescribing paediatrician or neurologist to weigh up the dangers of potential side-effects against seizure control and to instigate screening for VFDs.

Despite the additional workload that visual field screening for patients on vigabatrin will add to already overburdened eye departments, accurate visual field monitoring will help to provide much needed evidence and also enable a more informed decision on whether to initiate or continue treatment with vigabatrin.


1. Hoechst Marion Roussel Ltd, vigabatrin data sheet (ABPI data sheet compendium, 1999)

2 Eke T, Talbot JF, Lawden MC. Severe persistent visual field constriction associated with Vigabatrin. BMJ 1997;314:180-1

3. Harding G, Wild J, Robertson K, Edson E, Barber C, Lawden M, et al. Elector oculography, E.R.Gs, multi-focal E.R.G's and VEP's in epileptic patients showing visual field disorders. Electroenceph Clin Neurophysiol 1997;103:96. 13-14

4. Wilson EA, Brodie MJ. Severe persistent visual field constriction associated with vigabatrin. BMJ 1997;314:1693-1694

5. Wong ICK, Mawer GE, Sander JWAS. Reaction might be dose dependent. BMJ 1997;314:1693-1694

6. Blackwell N, Hayllar J, Kelly G. Patients taking vigabatrin should have regular visual field testing. BMJ 1997;314:1693-1694

7. MacKenzie R, Klistorner A. Severe persistent visual field constriction associated with vigabatrin. BMJ 1998;316:233

8. Rao GP, Fat AF, Kyle G, Leach JO, Chadwick DW, Batterbury M. Study is needed of visual field defects associated with any long-term anti-epileptic drugs. BMJ 1998;317:206

9. Lawden MC, Eke T, Degg C, Harding GF, Wild JM. Visual Field Defects associated with vigabatrin therapy. J Neurol Neurosurg Psychiatry 1999 Dec;67(6):716-22

10. Guidelines for Visual Field Screening. Aventis Pharma Ltd. Jan 2000.

11. Harding GFA. Four possible explanations exist. BMJ 1997;314:1693-1694

12. Krauss GL, Johnson MA, Miller NR. Vigabatrin associated cone system dysfunction: electoretinogram and ophthalmological findings. Neurology 1998 50(3):614-8

13 Harding GFA, Jones LA, Tipper VJ, Betts TA, Mumford JP. Electro-retinogram, pattern electoretinogram and visual evoked potential assessment in patients receiving vigabatrin. Epilepsia 36:S108 1995

14. Duckett T, Brigell MG, Ruckh S. Electoretinographic changes are not associated with loss of visual function in pediatric epileptic patients following treatment with vigabatrin. Invest Ophathlmol Vis Sci 1998;39:S973

15. Wild JM, Martinez C, Reinshagen G, Harding GF. Characteristics of a unique visual field defect attributed to vigabatrin. Epilepsia 1999 Dec;40(12):1784-94

16. Manuchehri K, Goodman S, Siviter L, Nightingale S. A controlled study of vigabatrin and visual abnormalities. Br J Ophthalmol 2000;84:499-505

17. Harding GFA, Robertson K, Holliday I, Jones L. Field-specific visual evoked potentials for assessment of peripheral field defect in a paediatric population. Journal of Physiology 1999,518P:171P

More guidelines